Alert archive / Washington / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 4, NWS Spokane, WA

July 22, 2014Asotin County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 22, 2014, 2:12 PM PDT for Asotin County, Washington. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2014, 2:12 PM PDT (21:12 UTC)
Expired
Jul 22, 2014, 3:00 PM PDT
In force
48 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Asotin County, WA

What was reported inside it

TimeReportWhereRemark
Jul 22, 2:28 PM PDTTSTM WND GST 55Wsw Anatone, WATHUNDERSTORM WINDS OF 55 MPH ESTIMATED IN ANATONE NEAR INTERSECTION OF HIGHWAY 129 AND PINE STREET. SMALL TREE BRANCHES DOWN. HAIL UP TO THE SIZE OF PENNIES OBSERVED. TIME ESTIMATED BASED ON RADAR.
Jul 22, 2:30 PM PDTHAIL 0.253 Ssw Anatone, WA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2643 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WUUS56 KOTX 222112
SVROTX
WAC003-222200-
/O.NEW.KOTX.SV.W.0004.140722T2112Z-140722T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
212 PM PDT TUE JUL 22 2014

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON...

* UNTIL 300 PM PDT

* AT 211 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 13 MILES NORTH OF PARADISE...OR
  19 MILES SOUTH OF LEWISTON...AND MOVING EAST/NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROGERSBURG AND ANATONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4601 11741 4606 11742 4624 11697 4611 11695
      4608 11698 4607 11695 4600 11694 4600 11734
      4599 11736
TIME...MOT...LOC 2111Z 235DEG 34KT 4612 11712 

$$

SB
3 follow-up statements
590 
WWUS56 KOTX 222124
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
224 PM PDT TUE JUL 22 2014

WAC003-222200-
/O.CON.KOTX.SV.W.0004.000000T0000Z-140722T2200Z/
ASOTIN WA-
224 PM PDT TUE JUL 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR SOUTHEASTERN ASOTIN COUNTY...

AT 223 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 14 MILES SOUTH OF LEWISTON...MOVING
NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
ROGERSBURG AND ANATONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4603 11735 4607 11736 4624 11697 4611 11695
      4608 11698 4607 11695 4602 11699 4600 11734
TIME...MOT...LOC 2123Z 235DEG 34KT 4619 11698 

$$

SB
858 
WWUS56 KOTX 222138
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
238 PM PDT TUE JUL 22 2014

WAC003-222200-
/O.CON.KOTX.SV.W.0004.000000T0000Z-140722T2200Z/
ASOTIN WA-
238 PM PDT TUE JUL 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR SOUTHEASTERN ASOTIN COUNTY...

AT 237 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 9 MILES SOUTH OF LAPWAI...MOVING
NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
ANATONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4612 11719 4624 11697 4611 11695 4610 11700
      4607 11717
TIME...MOT...LOC 2137Z 235DEG 34KT 4627 11682 

$$

SB
674 
WWUS56 KOTX 222154
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
254 PM PDT TUE JUL 22 2014

WAC003-222204-
/O.EXP.KOTX.SV.W.0004.000000T0000Z-140722T2200Z/
ASOTIN WA-
254 PM PDT TUE JUL 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ASOTIN COUNTY
WILL EXPIRE AT 300 PM PDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4612 11719 4624 11697 4611 11695 4610 11700
      4607 11717
TIME...MOT...LOC 2146Z 235DEG 34KT 4627 11682 

$$

SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:01 AM PDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 22, 11:01 AM PDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1101 AM PDT TUE JUL 22 2014

.SYNOPSIS...
A strong storm system will approach the region today and pass
through on Wednesday. The threat for thunderstorms will increase
across the southeast today then spread region-wide tonight and on
Wednesday. Some storms could be strong and wet bringing the
potential for strong winds, hail, and heavy rainfall. Temperatures
will rebound by the weekend and be accompanied by dry conditions.

&&

.DISCUSSION...
Main changes to forecast through this afternoon was to increase
precip chances and QPF in the ID Panhandle and in the Cascades. A
batch of showers is moving through the region this morning. Much
of the steadier rainfall has occurred over the ID Panhandle into
extreme portions of eastern WA. We are also seeing some showers
developing across the Cascade Mtns. These showers have generally
been light across these areas with less than 0.05 inches so far.
Showers are expected to continue in the Cascade Mtns and across
the northern mtns of WA and ID through at least the early afternoon
hours. We will then see a little bit of a break around mid
afternoon with mainly some isolated to scattered shower activity
possible.

A slight chance of thunderstorms is possible during the afternoon
for the eastern half of the forecast area; however, the best
chances for thunderstorms will be this evening into tonight as a
wave currently MOVING into California this morning moves up
through the Inland Northwest. Convection is expected to blossom
over OR this afternoon and then begin to track into WA this
evening. Best chances for thunderstorms will be across southeast
WA into the Central Idaho Panhandle. Some of these thunderstorms
may become strong this EVENING with gusty outflow winds and small
hail possible. /SVH

&&

.AVIATION...
18Z TAFS: A low pressure system circulating off of southeast BC
will continue to push moisture across the Inland Northwest. Much
of the showers through the early afternoon will be north of the
TAF sites. However, the atmosphere will destabilize late this
afternoon with a redevelopment of showers and thunderstorms
into tonight. The strongest thunderstorms are expected to develop
over northeast OR and track into southeast WA and into the central
portions of the ID panhandle. Gusty outflow winds and small hail
will be possible with these thunderstorms through the evening.
/SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        78  60  83  52  72  53 /  30  40  50  70  20  10
Coeur d'Alene  78  58  84  53  71  51 /  30  40  40  80  40  10
Pullman        79  60  84  49  71  47 /  30  40  40  70  10  10
Lewiston       87  63  90  58  80  56 /  30  40  40  60  10   0
Colville       78  56  81  51  74  49 /  40  30  60  80  50  10
Sandpoint      74  56  85  51  68  46 /  30  40  50  80  50  20
Kellogg        78  56  85  52  67  51 /  50  40  40  80  40  10
Moses Lake     83  65  83  56  80  56 /  20  30  50  40  10   0
Wenatchee      79  62  75  59  77  59 /  40  30  70  40  10   0
Omak           83  58  77  55  79  53 /  50  20  80  60  50  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...&&
Hazardous weather outlook, Jul 22, 4:26 AM PDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
426 AM PDT TUE JUL 22 2014

WAZ034-035-044-231130-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WATERVILLE PLATEAU-
426 AM PDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND EAST CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. ANY STORMS
THROUGH WEDNESDAY MORNING WILL BE WEAK CONTAINING ISOLATED
LIGHTNING STRIKES AND BRIEF PERIODS OF RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STORMS THROUGH WEDNESDAY MORNING WILL BE WEAK CONTAINING ISOLATED
LIGHTNING STRIKES AND BRIEF PERIODS OF RAINFALL. THIS WILL CHANGE
WEDNESDAY AFTERNOON WITH THE POTENTIAL FOR STRONGER STORMS
INCREASING THE RISK FOR HEAVY DOWNPOURS, HAIL, AND GUSTY WINDS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>033-036>038-231130-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
426 AM PDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. ANY STORMS
THROUGH WEDNESDAY MORNING WILL BE WEAK CONTAINING ISOLATED
LIGHTNING STRIKES AND BRIEF PERIODS OF RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONGER STORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING
...SOME WHICH COULD PRODUCE DAMAGING WINDS, BRIEF HEAVY RAINFALL,
AND HAIL.

WAZ041>043-231130-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
426 AM PDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY. THE THREAT FOR HEAVY RAIN
TODAY AND TONIGHT WILL BE LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL FOR LOCALLY HEAVY RAINFALL ASSOCIATED WITH SHOWERS
AND THUNDERSTORMS WILL INCREASE OVER THE NORTH CASCADES ON
WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

In the hours before

Special weather statement, Jul 22, 2:01 PM PDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
201 PM PDT TUE JUL 22 2014

WAZ031-222145-
NORTHEAST BLUE MOUNTAINS-
201 PM PDT TUE JUL 22 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST BLUE MOUNTAINS...

AT 159 PM PDT...A STRONG THUNDERSTORM WAS NEAR TROY...OR 33 MILES
SOUTHWEST OF LEWISTON...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 55 MPH AND PENNY TO NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANATONE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4625 11727 4611 11707 4607 11707 4600 11725
      4600 11750
TIME...MOT...LOC 2059Z 230DEG 35KT 4599 11736

SB

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:53 PM PDTFlash Flood WatchOTXChelan, Douglas, Okanogan29 hr
Jul 22, 2:01 PM PDTSpecial Weather StatementOTXAsotin44 min
Jul 22, 2:34 PM PDTSpecial Weather StatementOTXAsotin41 min
Jul 22, 4:47 PM PDTSpecial Weather StatementOTXAsotin43 min

Nearby

Severe Thunderstorm Warnings in Washington, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.